My 76 yr old mother had a successful cardioversion for A-Fib a couple years ago and with meds, has not had another A-Fib. She's been on coumadin even before the cardioversions and the dosage is always needing to be increased. My question is why does she need to take coumadin if her heart rythm is normal. Her EKG's are good; heart is strong and not enlarged. All arteries are clear. She does have high blood pressure 140/90 and takes medication. Her cholesterol is high 260. In general, she is not doing that well on the coumadin because she is getting alot of large vein blowouts in her legs. We would like to get her off this drug, but her general physician says do. She hasn't seen a cardiologist for over 3 years and I'm wondering if we should have her reassessed.
Thanks for any comments.
I agree that a visit to a cardiologist is in order, especially given that I see no indication for the continued coumadin in your mother if she has maintained sinus rhythm months out of the last cardioversion (coumadin is usually continued for 3-6weeks following a successful cardioversion and then discontinued.)
The cardiologist will want to treat that cholesterol as well, so go ahead and make the appointment with a cardiologist.
I hope this information is useful. Information provided in the heart forum is for
general purposes only. Only your physician can provided specific diagnoses and therapies.
Feel free to write back with further questions. Good luck!
If you would like to make an appointment at the Cleveland Clinic Heart Center, please
call 1-800-CCF-CARE or inquire online by using the Heart Center website at
www.ccf.org/heartcenter. The Heart Center website contains a directory of the
cardiology staff that can be used to select the physician best suited to address your
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.